Skip to content
My WebMD Sign In, Sign Up
Zocor & Hot flashes/night sweats
avatar
suezee52 posted:
I just started taking Zocor. My Cholestrol is 193 but because I am a diabetic and past menopause, I am at more of a risk for heart problems. So my doc wants my numbers lower.

Here is my question. Can statins cause hot flashes and/or night sweats. I have been thru menopause for 10yrs now so I know it isn't that. When I started taking Zocor, I had a couple of hot flashes during the days and I had night sweats that actually woke me from a sound sleep. I've been looking for side effects like this but haven't found anything. Can you help me find an answer? And how do I get rid of these flashes and sweats???

Suezee
Reply
 
avatar
Louise_WebMD_Staff responded:
Welcome Suezee. I don't see hot flashes/night sweats listed in the side effects of your Zocor either. I looked on our Drugs and treatments library listing for zocor. Call your doctor and see if it could be an interaction with another medication you take, an herbal supplement or vitamin. You should also be seen to rule out some other cause that just happened to start on the same day.
 
avatar
MaisieSue responded:
I started experiencing hot flashes (6 years after menopause) after my doctor INCREASED my simvastatin (generic) from 40mg to 80mg. As an experiment, I stopped taking the simvastatin for a week - hot flashes stopped. Started the pills again, hot flashes recurred within one week. Stopped again for a week, no hot flashes. I've re-started and am staying on the med. until I see my Dr. in a couple of weeks, but it seems to me that the simvastatin is doing Something. The only other medications I take are 1000mg Vit.D, 100mg B6, and 80mg aspirin.
 
avatar
bobby75703 responded:
Suezee,

My best guess:

We know that hormonal changes can induce hot flashes. Although you have been thru menopause, your body is not absent from hormones.

All our sex hormones are made from cholesterol. And our adrenal hormones are made from cholesterol. Cholesterol is the foundation to the production of these. Inhibition of the liver to manufacture cholesterol may have the potential to impair hormones, and alter their ratios.

A surgeon explained to me that cholesterol lowering drugs can induce gynecomastia ( breast feminization) in men. This suggests to me the ability of cholesterol lowering drugs to interfere with testosterone / estradiol ratios.

Consumer complaints of loss of libido also suggests statin's ability to alter hormones.

But there are alot of drugs that can tip the scales on hormones. Even everyday OTC drugs, so I can't say for certain if its the statin, or something else in your situation. The best thing you can do is talk to your doctor about it. There could be something else going on.

But I can say that after eight years of monitoring complaints from side effects from statins, I have heard the complaint of night sweats, although not common.

Bobby
 
avatar
deblater responded:
I am taking Zocor also,20 mg at night. I went through menopause 2 years ago with no hot flashes. I have also been experiencing night sweats and hot flashes. I am tired of people saying it is not related to the medication when it obviously is. I also experimented by not taking it and the hot flashes and night sweats disappeared ! I am going to ask my doctor to lower the dosage. It is really starting to bother me.
 
avatar
Reta32205 responded:
I am experiencing problem with my hormones being all whacked out and I am convinced it is my Vytorin is causing it. I stopped taking my Vytorin and 2-3 days later I was feeling much better, almost like a normal person. What were your cholesterol levels? High, normal or low? Mine had gotten very low, TC 105.
 
avatar
WeBeSooners responded:
I had the exact same thing happen to me and I went off the Zocor. I am now on only 5mg. of Lipator and am still having some very mild hot flashes, but there are less of them and no night sweats.
 
avatar
schoolboardlady replied to WeBeSooners's response:
Same. I was 6 years past menopause and my hot flashes had finally vanished. After just a week of Crestor, mild hot flashes returned. Seems to me, anything that lowers the cholesterol levels will also lower the steroid hormones (based on cholesterol). It seems astounding to me that studies have not been published reporting one way or another if hormone disturbances are part of statin therapy.
 
avatar
rikkymeirs responded:
Hi, suezee52!
This article about Myths and facts of Zocor side effects may be interesting for you:http://www.healtharticles101.com/zocor-side-effects-myths-and-facts/
Good luck!
 
avatar
billh99 replied to rikkymeirs's response:
rikkymeirs

Neither that website or that article gives any reference as to the author or the source of information.

I am always very suspicious of such site.

And several of the remarks are clearly wrong and I suspect that others are also.

Fact: People are also prone to get Zocor mixed up with Simvastatin, which is another cholesterol lowering medication. Simvastatin side effects are completely different from those of this type of statin.

In fact sinvastatin is the generic name for the brand name Zocor. They are the same thing.

http://www.rxlist.com/zocor-drug.htm

Fact: Trying to lower cholesterol naturally will only be an option if you have been advised by your doctor to stop taking Zocor. In many cases, you will simply be put on a different type of cholesterol medication. Most people have no Zocor side effects because they have followed the directions of their physicians. In addition, those with minor side effects can have their dosages decreased until they no longer feel the bad effects.

Actually trying lifestyle changes is a very valid method. And if you look through the different messages in this forum you will many people that after talking to their doctors have tried lifestyle changes and reduced their cholesterol number enough not to need a statin.

Lifestyle changes - healthy diet, exercise, and weight reduction.

 
avatar
Goldensong57 replied to schoolboardlady's response:
I am also post menopausal and take crestor. I have night sweats. Last night I didn't take my crestor and slept like a baby. Makes me wonder if the crestor is the culprit.


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

statins
I stopped Crestor for 33 days. my lipids were: [br>TC 139 [br>HDL 35 [br>TRG 126 [br>LDL/HDL 2.3 [br>GLU 88 ... More
Was this Helpful?
0 of 1 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.